Years ago I was diagnosed with probable Gilbert's Syndrome. At the time I was told not to use birth control pills.
A blood test recently taken showed normal liver function and elevated bilirubin.
My GYN has now told me that the doses (birth control pills) are now lower.
Would it be recommended for someone with Gilbert's to take the pill?
In addition, is there a connection between Gilbert's and a stone in my gallbladder that was found half a year ago?
Thanks for your help.
Gilberts disease is a common condition thought to affect 5% of the population. The bilirubin i sslightly elevated because of increased breakdown of red blood cells and failure of the liver cells to rapidly takeup the bilirubin. Birth control pills can also give an increased bilirubin level but the mechanism is different from that of Gilberts disease. Your gynecologist is correct that there is a less frequent incidence of birth control pill related liver problems since the low dose pills have become accepted.
There is no relationaship between your gallstones and the Gilbert's disease.
This question certainly caused me to pull out the Merck Manual.
According to that, Gilbert's syndrome is "a mild unconjugated hyperbilirubinemia" and "there appear to be complex defects in the hepatic uptake of bilirubin..." While Merck's does say that "Patients should be reassured that they do not have liver disease." , no etiology or treatment is mentioned.
I was curious about the birth control issue, so I also looked that up in Merck. Evidently, "about 1 to 2% of women taking oral contraceptives develop the syndrome..." of steroid-type cholestasis. From Taber's medical dictionary, cholecstasia is defined as "arrest of the bile excretion." Also, this condition sometimes develops during pregnancy.
In a nutshell, it appears that you have a condition in which your liver does not take in bilirubin and you tend to have higher bilirubin levels in your blood. Evidently, there is a very small chance that oral contraceptives can cause bile excretion to stop.
If I were you, I'd take that information and go talk to my doctor again. There might be new studies/information or maybe the new oral contraceptives are now not causing cholestasis. Also, I might want to talk to a hepatologist for the latest information.
Had a slightly elevated urine metanephrine level (162mg) in September, 1999, physician had a 2nd urine metanephrine level run 3 weeks ago, it came back as 0.2ml(within normal), CT Scan of abdomen did not show adrenal tumor; study was done without any contrast media, ultrasound of abdomen was negative. Physician has requested a 3rd-- 24 hour urine metanephrine level to be collected and tested. Became intolerant to carbohydrates and glucose prior to being tested for pheochromocytoma tumor. No have green stools. Is there any connection and what would be the best medical advice you can give. Being seen by a new endocrinologist who says she doesn't think this tumor is there. I have gone to 4 physicians and two think a large part of the problem is "stress", even though I have sweating and heart pounding after eating carbohydrates and sugar. How does stress play a part in this? Prilosec is the only medication that keeps the symptoms at bay.
My baby which is 2 months old have a high bilirubin count
unto which the doctors diagnosis says that it may be
a biliary atresia.
Still they are unsure of this cause my baby stool is not
My baby have these
not so dark urine (but still stains)
normal yellow stool
normal physical health
blood works all normal except for alkaline phosphatase
which is very high
do you got second opinion?
response will be greatly appreciated!
P.S. Sorry, I thought of something else after I submitted:
I have been offered an opportunity at work (school district) to
have the Hepatitis B vaccination series. Would that be a good
thing to do, or not? Will it effect my bili ruben? or my liver?
The pubic health dept. suggested that it would be better to be
vaccinated against Hep.B than to risk catching it.
I am curious about something... These are some of the symptoms
that I have:
An irritable bowel (sometimes after eating I get a violent
reaction in my bowels that requires an immediate trip to the
bathroom and a good 10 minutes stay as my body gives up whatever
is in my bowels. Cold sweats and painful. Imbarrassing to be in
a public place when that happens. Also, I live in a roller-
coaster cycle of diarhea & constipation, and suffer with gas and
bloating sooooo much. I feel like I am the only one on earth
that puckers continuously. I thought for a long time that I was
lactose intollerant because milk products seemed to be the
culprit... but sometimes I get away with eating ice cream and
dairy, soooo ???? that's when I guessed it must be irritable bowel).
Acid Reflux (I guess that is the fancy term for heart burn? I
don't have it during the day much, but in the evenings mostly,
and especially if I drink iced tea - my favorite drink - near to
Hypoglycemic (If I don't eat something every few hours, I get the
shakes. I have to watch it with sugar - and caffeine, they seem
to intensify the effects. Sugar helps the shakes but they come
back in just a little while if all I have eaten is sugary stuff).
Elevated Bili Ruben (After having my last baby I discovered in a
blood test that my bili ruben was in the range 2.8. My doctor
had my bili ruben monitored for several months and saw it flux-
uating pretty near to that level throughout. He referred me to a
gastro-doctor, who diagnosed me with Gilbert's Syndrome, although
he never did any tests to confirm it. My baby was found to have
a bili ruben of 29 just three days after her birth and had to be
in the hospital in an incubator under 5 sets of lights for 4 days
to try and bring it down. I have wondered if her bili ruben was
high because my liver couldn't keep up with both of us??? )
Anyway.... I wonder if all of this is realated. And if I should
be telling my general doctor about it.
My grandmother had cancer of the abdominal area, and polops in
her colon for which she was treated with surgery and
radiation, but eventually died. She was in her 80's. I just
wonder if I should be worried???
I found out 2mths back I have gilbert disease,im traveling internationally so I had to get my vaccines.I let the dr know and asked her if id be effected by them she said she was not sure we would have to find out?? I woke up at 3am w severe abdominal pain that will not stop. Has anyone had this kind of experiences w vaccinations?
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.